Product Reviews

Welcome to Consumer Reports.

We’re so glad to have you as a member. You now have access to benefits that can help you choose right, be safe and stay informed.

If you’re taking a supplement, tell your doctor

Consumer Reports News: August 04, 2010 06:08 AM

About a month ago, a 44-year-old insurance executive came to see me with complaints of headaches and muscle cramps. His pain was caused by the typical cluster headache located behind one eye, accompanied by one-sided tearing and nasal congestion, and often triggered by occasional wine or chocolate. The muscle cramps mainly affected the legs and seemed to worsen after exercise.

When I got the results of his lab work, I was surprised to see an elevated muscle enzyme level (creatine phosphokinase or CPK). When I called my patient with the result, he admitted that he had been taking creatine supplements a few times a week to improve his workout and help him increase his weightlifting. He said the product promised that his exercise recovery time would be shortened as well, so he was willing to give it a try.

Until I saw the elevated muscle enzyme, I hadn’t thought to ask this patient about whether he was taking creatine because he had already listed the supplement combination of glucosamine and chondroitin as well as omega-3 fatty acids on his medication list.

Creatine is one of the most common dietary supplements used today among recreational exercisers like my patient. Athletes, teens, and older people make up the other highest user groups. Because the reports related to adverse side effects of creatine have mainly been anecdotal, and experts consider it "generally safe," it didn’t make it into our list of the "dirty dozen" supplements to avoid.

But a 2009 position paper by the American College of Sports Medicine cited creatine as currently the most widely used performance enhancer among athletes wanting to build muscle and enhance recovery and acknowledged that its most common adverse effects were weight (fluid) gain, cramping, nausea, and diarrhea. Indeed, when my patient stopped using the supplement, his muscle enzymes returned to normal in about two weeks, and his cramps went away. (His headaches did too, but we weren’t sure whether the supplement played a role.)

If you’re taking a supplement, even occasionally, be sure to list it with your medications on your medical forms and tell your doctor about it. Some interact with medications that your doctor may prescribe or shouldn’t be taken with certain foods; others may be contaminated with heavy metals or pesticides that are causing your symptoms, and some are just dangerous.

Orly Avitzur, M.D., Consumer Reports medical adviser

Does your doctor know you're taking dietary supplements?

Aaron Bailey


E-mail Newsletters

FREE e-mail Newsletters! Choose from cars, safety, health, and more!
Already signed-up?
Manage your newsletters here too.

Health News

Cars

Cars Build & Buy Car Buying Service
Save thousands off MSRP with upfront dealer pricing information and a transparent car buying experience.

See your savings

Mobile

Mobile Get Ratings on the go and compare
while you shop

Learn more